Monday, October 19, 2009

I'm Losing My Hair. Is My Mirena to Blame?

It's typical to lose your hair after you have a baby. It happened with TD and then again with The Comedian. It's also typical to see your doctor for birth control options post-baby if you are not willing to get knocked up again.

When I encountered the Mirena IUD it seemed like the perfect option. One quick doctor visit and I was good to go for the next five years. If I wanted more kids in that time I could have it removed. I read all the brochures, did some research and talked to friends who had used Mirena as well. It was my golden ticket to no thought birth control. Yippie Skippy!

That was until I started losing my hair. I didn't pay much attention to all the hair collecting in my brush, shower, comb and sink. At first. I did notice that I was cleaning them all out quicker than before. My hamster on a wheel brain pushed it aside. There were stubby pieces of hair that stuck out and refused to be tamed too. I didn't know it was from re-growth (a good sign) because I had lost that whole section of hair. Maybe it was from coloring my hair myself? More recently I thought-maybe it was from the grilling accident of 2009? When I went to my hair stylist this past week she seemed concerned.

"Is everything OK?" She asked as she combed out my just washed hair. I nodded yes. "Are you sure? Are you feeling OK? Stressed? Not sleeping?" She probed. I looked at her in the mirror and paused. "I am tired. The kids haven't been sleeping well. I would like more work too... Why?" I asked. "Because you are losing a lot of hair. The baby is almost a year. You should not be losing this much hair. I don't want to freak you out but when I was coloring it there were whole sections that are gone. It's so thin. These spiky pieces..." She went on and on. She told me about women with thyroid problems and my heart raced.

WHAT THE HELL?! I'm going bald?

I began to think about all the hair I had seen floating around my bathroom the last few weeks. I talked to my mother who said, "I didn't say anything but at lunch today I could see through your hair."

Heart seizes. Again. WTF?!

So I googled. 'Hair loss and women.' 'Thyroid symptoms'. 'Thyroid problems in women'. I don't have any symptoms except hair loss. I'm one of the healthiest people I know.

Then I had a thought. What if it's my IUD? My body has never agreed with any birth control/hormone option I have gone with and the Mirena is a low-dose hormone IUD versus the no hormone, copper Paraguard IUD. I googled 'Mirena and hair loss'.

Ding! Ding! Ding!

The search was scary, sad, heart-wrenching and my gut instinct went wild. I wanted to claw at my abdomen and get the thing out of me stat. The idea that I now have to search for another form of birth control pisses me off. I'm so sick of dealing with this issue. It's been almost fifteen years of this and no option has ever been a good one for me. I just want it gone. I want my hair back (six months post-removal is the typical time frame for regrowth) and I want Mirena to come clean. I never read about hair loss in my research and brochures. My doctor didn't discuss this as one of the side effects. I'm angry, sad and feeling futile.

This topic of birth control seems to always bring this about in me. Anyone else out there feel this way? Anyone?


  1. How horrible! I've been doing a lot of research on this because the IUD sounds great, but I'm not so good with hormones.There is an IUD without hormones. But get your thyroid checked before you go through getting the Mirena removed.

    Good luck!

  2. Hi, there are thousands of women out there with Mirena side effects,most common hair loss,cysts,weight gain,I started a help site for women with side effects feel free to drop by,

    All the best.

  3. Wow! That's terrible! I had no idea and you're right, they should come clean.

    I also have a lot of problems with hormone birth control and here's my plan.

    1. No more pill when we get married in March.

    2. Have two kids.

    3. He gets snipped.

    4. I like this idea way better than me experiencing anymore hormonal birth control or my own surgery. He's onboard.

  4. Mary R.11:39 AM

    timely post. I'm heading to the doctor's office today for ongoing sinus infections/headaches. I did a little research after reading your post and come to find this is also a side effect of mirena. I wouldn't have even thought to mention it. Now i will, and promptly schedule a follow up to have it removed (even if they try and convince me that it is not the cause of my problems). Now I understand why I have felt like shit for months. Thanks for the post.

  5. I just had my Mirena IUD out yesterday, after experiencing hair loss, weight gain, abdominal pain, and cysts. I had it for 3.5 years and even though it's really soon, removing it seems like a great decision. I immediately felt a huge relief from abdominal pressure that I had just come to think of as normal. Now I'm really hopeful that my hair will grow back! Best of luck to you!

  6. Um, I just got the mirena. Why am I reading this NOW?

  7. Thank you, thank you, thank you! I've had the Mirena for ~6 weeks and have lost 10-20% of my already thin hair - and the hair loss is not slowing down! My baby was 5 months old when I had it inserted, so I don't think it's just "typical" post-birth hormones. I've got to get this out of me before I go bald!

  8. lynne9:02 PM

    I have had the mirena for about 5 months now and I am going next week to get it taken out. I have been losing my hair and is now to the point where I can really start seeing my scalp.
    I have had everything else checked and the implant is the last possible cause.
    I read all the brochures and talked to my Dr. Hair loss was never mentioned to me. I wish it would have been.

  9. I had my Mirena removed in Oct 2011 after having it in for six months. My hair is just now starting to grow back in and thicken. It's going to take a while until it's really back to normal, but at least it's growing again. There's hope, ladies!

    1. Anonymous4:33 PM

      Hi,girls ... Its so sad to read all these stories :( , I've had mirena for nearly 5 months ,and last saturday I had it removed ... i have lost more than half of my beutiful hair ,and they are still falling out ,I can even see my scalp and this makes me cry :( Pam ,I'm glad your hair is growing back , this is encouraging not only for me I think . I'm patiently waiting the day when they stop to fall in clumps to come... Mirena is evil!!!


Thanks for commenting! It's always good to hear from a reader and not say, a robot.